Virginia, 2015

Dense Fog in Virginia, May 7, 2015

May 7, 2015 · NWS LWX · 3 events in 3 counties and zones

Clearing skies and light winds with high pressure building in from the south combined with lingering moisture from showers the previous evening to result in areas of dense fog.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Clearing skies and light winds with high pressure building in from the south combined with lingering moisture from showers the previous evening to result in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 2:50 AM EST, 0 minutes earlier.

Area forecast discussion, May 7, 2:50 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 AM EDT THU MAY 7 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE NORTHERN MID-ATLANTIC TODAY.
LOW PRESSURE OFF THE CAROLINA COAST WILL APPROACH THE COASTLINE
FRIDAY BEFORE GRADUALLY ERODING THIS WEEKEND. A COLD FRONT LOOKS
TO MOVE INTO THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LTST SFC ANALY DEPICTS A BROAD RGN OF HIPRES OVER THE NERN QUAD OF
THE CONUS...WHILE LOPRES RESIDES S OF THE NC/SC BRDR. THE NEAREST
FRNTL BNDRY W OF THE MS RVR. RDGG ALSO DOMINATES THE HGT PTTN ALOFT.
FORTUNATELY THERE IS A FAIR AMT OF BLOWOFF CLD FM THE CSTL LOW.
AREAS OF FOG HV DVLPD...SPCLY WHERE IT RAINED LAST NGT. SUSPECT WE
WUD BE DEALING WITH A LOT MORE FOG...INCL SOME DENSE FOG...IF IT
WERENT FOR THE CLDS. CONTD ELY WINDS KEEPING ATMOS MIXED...AND
DEWPTS HV DROPPED BACK INTO THE 50S. BOTH OF THESE ITEMS HELPING
AS WELL. AT THIS POINT...DO NOT BELIEVE A DENSE FOG ADVY WL BE
NCSRY...BUT WL BE MONITORING IN CASE ONE REQD.

RDGG WL BE THE PRIMARY SYNOP FEATURE THRU THE DAY INTO THE EVNG.
THAT SHUD KEEP THE AMS E OF THE APLCNS RATHER STBL. GDNC IS BRINGING
CAPE UP THE RDGS /APLCNS AND CENTRAL BLURDG/. COMBINED WITH TRRN
CIRCULATIONS...THINK THERE IS A DECENT CHC THAT ISOL-SCT CNVCTN WL
DVLP IN THESE AREAS TAFTN. WL BE MAINTAINING A DRY FCST FOR THE I-95
CRRDR AS WELL AS N-CENTRL MD...BUT CU WL BE DVLPG AREAWIDE.

ANY SHRA/TSRA SHUD END UPON SUNSET...AS INSTBY PREDICATED ON DAYTIME
HEATING. DEWPTS DONT DROP MUCH...SO PATCHY FOG ONCE AGN WL NEED TO
BE A CONSIDERATION.

TEMPS STILL ABV CLIMO. NO BIG OUTLIERS NOTED...AND BLENDED GNDC
SOURCES FOR TEMP FCSTS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
CWFA WL BE IN THE RDG AXIS AGN FRI...BUT THAT AXIS WL BEGIN TO BE
SQUEEZED ON BOTH SIDES...FM THE CSTL LOW AND FM INSTBY SPREADING
NWD AHD OF A SFC FNT. STILL...THERE SHUDNT BE MUCH PCPN...AND DRY
POPS /10 PCT/ DOMINATE FCST.

THERE REMAINS A LTL UNCERTAINTY AS TO HOW TO HNDL POTL PCPN AHD OF
TROPICAL/SUBTROPICAL LOW. AT THE VERY LEAST...HV INCRSD CLDCVR FM S
TO N FRI NGT. WL ENTERTAIN A SCHC OF A SHRA SPREADING N TOO...THO
CONFIDENCE ON THAT QUITE LOW.

MAXT A CPL DEGF WARMER THAN THU. CONTINUITY MAINTAINED FOR MIN-T FRI
NGT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AN UPPER LEVEL RIDGE PERSISTS ACROSS THE EASTERN SEABOARD THIS
WEEKEND WHILE A SFC LOW SPINS OFF THE SC COAST. S-SE FLOW WILL
CONTINUE TO USHER IN WARM MOIST AIR ACROSS THE REGION SATURDAY AND
SUNDAY. THIS WILL CONTINUE THE DIURNAL THUNDERSTORM CHANCES IN THE
AFTERNOON SATURDAY AND SUNDAY. THE WIND FIELD IS WEAK AND THEREFORE
ANY THUNDERSTORMS THAT FORM SHOULD BE SUB-SEVERE.

BY MONDAY MORNING...THE SFC LOW SHOULD MOVE INTO NC AS AN UPPER
LEVEL TROUGH TO THE WEST MOVES EASTWARD. THE SFC LOW WILL PICK UP
SPEED AND MOVE NEAR THE MOUTH OF THE CHESAPEAKE MONDAY NIGHT.
S WINDS WILL INCREASE MONDAY AND WARM MOIST CONDITIONS WILL CONTINUE
WITH THE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. A COLD
FRONT SHOULD CROSS THE REGION TUESDAY. DEPENDING ON THE TIMING OF
THE FRONT...TEMPS EXPECTED TO BE HIGHEST TUESDAY M/U 80S. THIS
COUPLED WITH MOISTURE AND A LEE TROUGH MAY PRODUCE SLIGHTLY
STRONGER THUNDERSTORMS ACROSS THE REGION TUESDAY AFTERNOON AND
EVENING. DRY AIR MOVES INTO THE REGION WEDNESDAY AND THURSDAY.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AREAS OF FOG HV DVLPD ACRS THE RGN. AT THIS POINT..MRB/CHO THE ONLY
TWO TERMINALS AFFECTED. VSBY CONDS HV BEEN QUITE VRBL...FLUCTUATING
BTWN 1SM AND 5SM. HV EMPLOYED TEMPOS TO ATTEMPT TO COVER RANGE OF
PSBLTYS. TAFS DO NOT REFLECT ANY SUB-IFR YET. THINK MAY HV TO DO
THAT BEFORE NGT IS OUT.  ELSW...DROPPED IAD INTO MVFR DUE TO
CLIMO/WET GRND FM ERLR PCPN. KEPT DCA/BWI AT VFR.

ANY MRNG FOG WL BURN OFF BY 13 UTC... +/- AN HR. XPCT DIURNAL CLDS
TO DVLP TAFTN...SCT-BKN CVRG W/ BASES NEAR 4 OR 5 KFT. WHILE CHC OF
PCPN NOT ZERO...THINK IT SHUD BE CONFINED IN THE HILLS/MTNS AND NOT
AFFECT TERMINALS.

ANTHR RND OF FOG PSBL LT TNGT INTO FRI MRNG. WL BE ASSESSING EXTENT
OF FLGT RESTRICTIONS SHORTLY. WUD THINK THAT RESTRICTIONS LMTD TO
THE CLIMO PREFERRED TERMINALS. VFR WL OTRW PREVAIL THRU NIGHTFALL.

-SHRA/-TSRA POSSIBLE IN THE AFTERNOON SAT-TUES. COVERAGE SHOULD
BE ISO/SCT WHERE A BRIEF SUB-VFR CONDITIONS IS POSSIBLE.

&&

.MARINE...
ELY FLOW LESS THAN 10 KT ACRS THE WATERS. WL BE SPENDING THE NXT CPL
DAYS UNDER A RDG AXIS...SO LGT WINDS WL PREVAIL. ELY FLOW SHUD
BECOME SLY FRI...BUT STILL AOB 10 KT.

S-SE FLOW WILL CONTINUE SAT-SUN AS A SFC LOW PERSISTS ALONG THE SC
COAST. SHOWERS AND THUNDERSTORMS POSSIBLE THIS WEEKEND MAINLY IN THE
AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...HTS/HAS
MARINE...HTS/HAS
Hazardous weather outlook, May 6, 8:22 PM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 PM EDT WED MAY 6 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
922 PM EDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071530-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
922 PM EDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Page

When
May 7, 2:50 AM EST to 6:30 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at LUA.

Dense Fog, Warren

When
May 7, 2:50 AM EST to 6:30 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at FRR.

Dense Fog, Augusta

When
May 7, 4:25 AM EST to 6:55 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at SHD and W13.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578338, 578339, 578336.